Alert archive / Mississippi / Flash Flood Watches in 2012

Flash Flood Watch 1, NWS Jackson, MS

January 26, 2012Lauderdale County, Mississippi

NWS Jackson, MS issued this flash flood watch at Jan 26, 2012, 3:38 PM CST for Lauderdale County, Mississippi. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jan 26, 2012, 3:38 PM CST (21:38 UTC)
Expired
Jan 26, 2012, 6:17 PM CST
In force
3 hr
Issued by
NWS Jackson, MS
Flood severity
None

County Lauderdale County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 125 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.6 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2012-01-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2012-01-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
828 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

498 
WGUS64 KJAN 262138
FFAJAN

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE JACKSON MS
338 PM CST THU JAN 26 2012

...FLOODING POSSIBLE NEAR FIRE LAKE NUMBER 11...

MSZ052-270500-
/O.NEW.KJAN.FF.A.0001.120126T2138Z-120127T0500Z/
/00000.0.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAUDERDALE-
INCLUDING THE CITY OF...MERIDIAN
338 PM CST THU JAN 26 2012

...FLASH FLOOD WATCH IN EFFECT UNTIL 11 PM CST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WATCH FOR LAUDERDALE COUNTY NEAR FIRE LAKE NUMBER 11

* UNTIL 11 PM CST THIS EVENING

* EMERGENCY MANAGEMENT AND FIRE PERSONNEL HAVE REPORTED ISSUES WITH
  THE DAM SYSTEM ASSOCIATED WITH FIRE LAKE NUMBER 11...A 7 ACRE POND
  LOCATED IN EAST CENTRAL LAUDERDALE COUNTY JUST WEST OF THE
  INTERSECTION OF LAUDERDALE-TOOMSUBA ROAD AND HIGHWAY 80.

* PEOPLE WHO LIVE IN THIS AREA SHOULD BE PREPARED TO MOVE TO HIGHER
  GROUND IMMEDIATELY IF FLOODING IS OBSERVED OR IF ORDERED TO
  EVACUATE BY EMERGENCY MANAGEMENT OR LAW ENFORCEMENT PERSONNEL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

AEG
2 follow-up statements
386 
WGUS64 KJAN 262211 AAA
FFAJAN

FLOOD WATCH...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
411 PM CST THU JAN 26 2012

...FLOODING POSSIBLE NEAR FIRE LAKE NUMBER 11...

MSZ052-270500-
/O.CON.KJAN.FF.A.0001.000000T0000Z-120127T0500Z/
/00000.0.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAUDERDALE-
INCLUDING THE CITY OF...MERIDIAN
411 PM CST THU JAN 26 2012

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 11 PM CST THIS
EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF EAST CENTRAL MISSISSIPPI.

* UNTIL 11 PM CST THIS EVENING

* EMERGENCY MANAGEMENT AND FIRE PERSONNEL HAVE REPORTED ISSUES WITH
  THE DAM SYSTEM ASSOCIATED WITH FIRE LAKE NUMBER 11...A 7 ACRE POND
  LOCATED IN EAST CENTRAL LAUDERDALE COUNTY. THE POND IS LOCATED ONE
  HALF MILE EAST OF LAUDERDALE TOOMSUBA ROAD ALONG HIGHWAY 80.

* PEOPLE WHO LIVE IN THIS AREA SHOULD BE PREPARED TO MOVE TO 
  HIGHER GROUND IMMEDIATELY IF FLOODING IS OBSERVED OR IF 
  ORDERED TO EVACUATE BY EMERGENCY MANAGEMENT OR LAW ENFORCEMENT 
  PERSONNEL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

AEG/BK
572 
WGUS64 KJAN 270017 AAB
FFAJAN

FLOOD WATCH...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
617 PM CST THU JAN 26 2012

...THE FLASH FLOOD WATCH FOR AREAS NEAR FIRE LAKE NUMBER 11 HAS BEEN
CANCELLED...

MSZ052-270130-
/O.CAN.KJAN.FF.A.0001.000000T0000Z-120127T0500Z/
/00000.0.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAUDERDALE-
INCLUDING THE CITY OF...MERIDIAN
617 PM CST THU JAN 26 2012

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR A PORTION OF EAST CENTRAL MISSISSIPPI NEAR
TOOMSUBA AT FIRE LAKE NUMBER 11 HAS BEEN CANCELLED. COUNTY OFFICIALS
HAVE LOWERED WATER LEVELS IN FIRE LAKE NUMBER 11 TO SAFE LEVELS.

$$

BK

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood watch went out at Jan 26, 3:33 PM CST, 5 minutes earlier.

Area forecast discussion, Jan 26, 3:33 PM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
333 PM CST THU JAN 26 2012

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT...A COLD FRONT IS
CURRENTLY PUSHING INTO EASTERN MS WITH A FEW SHOWERS ALONG AND AHEAD
OF THE FRONT. AN ISOLATED THUNDERSTORM IS NOT OUT OF THE QUESTION
THIS AFTERNOON ACROSS EAST MISSISSIPPI...BUT NOT EXPECTING ANYTHING
STRONG OR SEVERE. THE PRECIP WILL BE ENDING TONIGHT AS DRY AIR
CONTINUES TO FILTER IN BEHIND THE FRONT. SKIES WILL BE CLEARING OUT
TONIGHT WITH COOLER TEMPS SETTLING IN. LOWS TONIGHT WILL RANGE FROM
THE LOWER 40S IN THE SOUTHEAST...TO THE MID 30S ACROSS THE NORTHWEST.
FRIDAY INTO FRIDAY NIGHT IS LOOKING TRANQUIL AND CLOSER TO SEASONAL
AS FAR AS TEMPERATURES GO. PLENTY OF SUNSHINE DURING THE DAY FRIDAY
SHOULD GET HIGHS CLOSE TO...OR A LITTLE ABOVE...60 DEGREES WITH LOWS
FRIDAY NIGHT DROPPING TO THE MID 30S TO AROUND 40.

A SOMEWHAT STRONGER...YET DRY...COLD FRONT WILL BE COMING INTO
NORTHWEST PORTIONS OF THE AREA BEFORE THE BREAK OF DAY SATURDAY.
WINDS COULD BE GUSTY ON SATURDAY...ESPECIALLY ON THE LAKES AS THIS
FRONT MOVES THROUGH THE AREA. HIGHS ON SATURDAY WILL RANGE FROM
AROUND 50 NORTH TO THE LOWER 60S SOUTH. LOWS SATURDAY NIGHT WILL
RANGE FROM THE MID 20S NORTH TO THE LOWER 30S SOUTH. MAINLY STUCK
WITH THE SLIGHTLY COOLER MOS GUIDANCE FRIDAY NIGHT INTO SATURDAY
MORNING AS DECENT COLD AIR ADVECTION WILL BE TAKING PLACE BEHIND THE
FRONT. AS FOR POPS...CUT THOSE BACK SOME AS PRECIP IS NOT EXPECTED
WITH THE NEXT COLD FRONT. /27/

.LONG TERM...SUNDAY THROUGH NEXT THURSDAY...BEHIND A WEAK AND DRY COLD
FRONT...PLEASANT AND COOLER DRIER CONDITIONS WILL EXIST ACROSS THE
FORECAST AREA THIS UPCOMING WEEKEND AS HIGH PRESSURE SETTLES INTO THE
REGION FROM THE WEST NORTHWEST. HIGHS ON SUNDAY WILL ONLY WARM UP TO
AROUND 60. MEANWHILE...LOWS SUNDAY NIGHTS RANGE FROM THE UPPER 20S TO
MID 30S.

HIGH PRESSURE WILL QUICKLY SHIFT EAST OF THE REGION MONDAY CAUSING
SOUTHERLY FLOW TO SET BACK UP OVER THE CWA.  THIS WILL CAUSE
MOISTURE TO INCREASE THUS CONDITIONS TO WARM THROUGH THE MIDDLE OF
THE WORK WEEK.  ANOTHER COLD FRONT IS POISED TO SLOWLY PUSH INTO AND
THROUGH THE FORECAST AREA WEDNESDAY INTO WEDNESDAY NIGHT.  DECENT
RAIN CHANCES LOOK TO EXIST AREAWIDE DURING THIS TIME. THE GFS WANTS
TO PUSH THE FRONT TO THE COAST...WHILE THE EUROPEAN LOOKS TO NEVER
REALLY BRING THE FRONT THROUGH THE CWA AND BREAKS SHOWERS BACK OUT
ACROSS US ON THURSDAY WHILE THE GFS REMAINS DRY.  SINCE THIS IS AT
THE LATTER END OF THE EXTENDED AND SOLUTIONS WILL LIKELY VARY OVER
THE NEXT FEW MODEL RUNS...I WON'T STRAY TOO FAR FROM GUIDANCE DURING
THIS PERIOD FOR THE TIME BEING. /19/

&&

.AVIATION...A COLD FRONT WILL CONTINUE TO PUSH EAST OF THE TAF SITES
THIS EVENING. IFR TO MVFR CIGS WILL CONTINUE THROUGH THE EVENING
HOURS...THEN VFR CONDITIONS WILL PREVAIL ON SATURDAY AS BKN STRATUS
CLOUDS WILL MIX OUT BEFORE DAYBREAK. BEHIND THE FRONT...LIGHT
WESTERLY TO NORTHWESTERLY WINDS WILL PERSIST THROUGH THE TAF PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       40  61  39  58 /   8   0   1   2
MERIDIAN      43  62  35  62 /  17   0   0   3
VICKSBURG     38  61  37  56 /   4   0   1   2
HATTIESBURG   44  64  38  64 /  10   0   0   0
NATCHEZ       39  61  39  58 /   0   0   0   0
GREENVILLE    38  58  40  50 /  16   0   2   3
GREENWOOD     38  60  39  52 /  24   0   2   3

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.

&&

27/19
Hazardous weather outlook, Jan 26, 12:25 PM CST, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1225 PM CST THU JAN 26 2012

MSZ029>033-038-039-045-046-051-052-057-058-271830-
WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-WINSTON-NOXUBEE-NESHOBA-
KEMPER-NEWTON-LAUDERDALE-JASPER-CLARKE-
1225 PM CST THU JAN 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND FRIDAY

A FEW STRONG AND ONE TO TWO SEVERE THUNDERSTORMS COULD BE POSSIBLE
ACROSS EAST-CENTRAL MISSISSIPPI THIS AFTERNOON AHEAD OF A COLD FRONT.
PRIMARY HAZARDS POSSIBLE WILL BE DIME TO QUARTER SIZED HAIL AND WIND
GUSTS OF 50 TO 60 MPH. THE STRONG TO SEVERE THUNDERSTORM RISK WILL
END TONIGHT AS THE FRONT PUSHES THROUGH THE REGION.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT WEDNESDAY.

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>028-034>037-
040>044-047>050-053>056-059>066-072>074-271830-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WASHINGTON-HUMPHREYS-
HOLMES-ATTALA-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-WARREN-
HINDS-RANKIN-SCOTT-CLAIBORNE-COPIAH-SIMPSON-SMITH-JEFFERSON-ADAMS-
FRANKLIN MS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-
MARION-LAMAR-FORREST-
1225 PM CST THU JAN 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT WEDNESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

ALLEN

In the hours before

Local storm report, Jan 26, 11:53 AM CST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1153 AM CST THU JAN 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     FLASH FLOOD      HATTIESBURG             31.31N 89.31W
01/26/2012                   FORREST            MS   EMERGENCY MNGR

            SEVERAL INTERSECTIONS IN AND NEAR HATTIESBURG HAD BECOME
            INUNDATED WITH WATER. ALSO THE INTERSECTIONS OF HIGHWAY
            49 AND FORREST, HIGHWAY 49 AND MIMOSA AS WELL AS NEAR
            SHONEYS ON SOUTH 27TH STREET.

&&

17
Local storm report, Jan 26, 1:35 PM CST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
135 PM CST THU JAN 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0931 AM     FLASH FLOOD      LAUREL                  31.69N 89.14W
01/26/2012                   JONES              MS   EMERGENCY MNGR

            STREET FLOODING ON JEFFERSON...ELKSVILLE...JOE
            WHEELER..AND TERESA STREETS. WATER WAS ALSO COVERING
            PORTIONS OF I-59 FOR A SHORT PERIOD OF TIME.

&&

ALLEN

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 25, 6:11 PM CSTTornado WarningJANLincoln49 min
Jan 25, 6:15 PM CSTSevere Thunderstorm WarningJANHolmes, Humphreys, Yazoo25 min
Jan 25, 6:33 PM CSTSevere Thunderstorm WarningJANCopiah, Lawrence, Simpson42 min
Jan 25, 6:39 PM CSTSpecial Weather StatementJANClaiborne, Franklin31 min
Jan 25, 6:55 PM CSTTornado WarningJANCopiah, Simpson33 min
Jan 25, 7:11 PM CSTSpecial Weather StatementJANHinds44 min
Jan 25, 7:36 PM CSTTornado WarningJANCopiah, Lawrence, Simpson37 min
Jan 25, 10:17 PM CSTSpecial Weather StatementJANClay, Kemper, Lowndes, Noxubee, Oktibbeha58 min
Jan 25, 11:07 PM CSTSpecial Weather StatementJANLowndes28 min
Jan 26, 1:26 AM CSTSpecial Weather StatementJANMarion29 min
Jan 26, 6:39 AM CSTSpecial Weather StatementJANLamar, Marion31 min
Jan 26, 7:03 AM CSTSpecial Weather StatementJANLamar27 min
Jan 26, 7:28 AM CSTSevere Thunderstorm WarningJANForrest, Jones, Lamar47 min
Jan 26, 7:56 AM CSTSevere Thunderstorm WarningJANForrest19 min
Jan 26, 8:09 AM CSTSevere Thunderstorm WarningJANJones19 min
Jan 26, 8:11 AM CSTSpecial Weather StatementJANLauderdale29 min
Jan 26, 8:20 AM CSTFlash Flood WarningJANForrest, Jones, Lamar115 min
Jan 26, 8:36 AM CSTSpecial Weather StatementJANClarke, Lauderdale49 min
Jan 26, 9:05 AM CSTSevere Thunderstorm WarningJANClarke40 min
Jan 26, 4:48 PM CSTSpecial Weather StatementJANClay32 min

Nearby

Flash Flood Watches in Mississippi, 2012Every flash flood watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.